Research presented this week to the American Academy of Ophthalmology suggests that women who use oral contraceptives for several years or longer face an increased risk of developing glaucoma, which can lead to blindness if left untreated.
The researchers said their findings should not discourage women from using oral contraceptives, since the risk of glaucoma is fairly low, but the estimated 11 million women who take oral contraceptives should monitor their long-term eye health, The New York Times reports.
The study examined data on 3,406 women over the age of 40 who were part of the National Health and Nutrition Examination Survey for years, the Times reports. These women underwent regular eye exams and answered questions about their reproductive health and medical histories. Women who had used any type of birth control pills for three years or longer had a 5 percent risk of developing glaucoma, compared with about a 2.5 percent risk in the general population, said Dr. Shan Lin, a professor of clinical ophthalmology and the director of the glaucoma service at the University of California, San Francisco medical school.
Though it is not clear why oral contraceptives might play a role in glaucoma, earlier research suggests that the pills may interfere with cells in the optic nerve believed to play a role in protecting the eyes from age-related decline by depressing estrogen levels, according to the Times. Researchers previously found that women who experience early menopause or take estrogen-blocking medications, like drugs used against breast cancer, also have an elevated risk of glaucoma.
Dr. Lin cautioned that the findings are preliminary and show a correlation, not causation. But, Lin said, together with data from previous studies, the new study suggests that there is a relationship between estrogen levels and the development of eye disease, according to the Times.